Electrocardiographic changes in patients receiving neuroleptic medication
Article first published online: 23 AUG 2007
Acta Psychiatrica Scandinavica
Volume 93, Issue 4, pages 311–313, April 1996
How to Cite
Warner, J. P., Barnes, T. R. E. and Henry, J. A. (1996), Electrocardiographic changes in patients receiving neuroleptic medication. Acta Psychiatrica Scandinavica, 93: 311–313. doi: 10.1111/j.1600-0447.1996.tb10653.x
- Issue published online: 23 AUG 2007
- Article first published online: 23 AUG 2007
- Accepted for publication September 23, 1995
- cardiac arrhythmia;
- neuroleptic drug;
- sudden death
Warner JP, Barnes TRE, Henry JA. Electrocardiographic changes in patients receiving neuroleptic medication.
Acta Psychiatr Scand 1996: 93: 311–313. © Munksgaard 1996.
The precise aetiology of sudden death in patients receiving neuroleptic medication is uncertain, but cardiac arrhythmias are a possible cause. We investigated the link between neuroleptic medication and electrocardiographic changes predictive of malignant cardiac arrhythmias. Electrocardiographs were performed on 111 patients receiving neuroleptic medication and on 42 unmedicated controls. Prolonged QTc intervals were more common in the patient sample, but QTc dispersion was not significantly increased. QTc interval prolongation was more likely in patients on doses above 2000 mg chlorpromazine equivalents daily (odds ratio 4.28, P<0.02). Neuroleptic medication, especially at high doses, is associated with ECG changes that may herald more serious cardiac problems.